Alert archive / Iowa / Tornado Warnings in 2001
Tornado Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 11, 2001, 12:38 PM CDT for Mills County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 12:38 PM CDT (17:38 UTC)
- Expired
- Apr 11, 2001, 1:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mills County, IA
The radar
The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 10:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728 WFUS53 KOAX 111739 TOROMA IAC129-111815- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 1238 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 115 PM CDT * AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTH OF HASTINGS...OR ABOUT 35 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 40 MPH. A SECOND FUNNEL CLOUD WAS REPORTED NEAR GLENWOOD. * THE TORNADO IS EXPECTED TO BE NEAR... EMERSON AROUND 1240 PM CDT HENDERSON AROUND 105 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4096 9564 4091 9542 4114 9539 4117 9563 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 11, 3:45 AM CDT, 8 hours 53 minutes earlier.
Area forecast discussion, Apr 11, 3:45 AM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 345 AM CDT WED APR 11 2001 SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH THIS EVENING. BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING. SFC PRESSURE WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z. WARM FRONT TO LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT. LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY. QUITE A BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA. SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE MID TROPOSPHERIC CIRCULATION. THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND. WILL LIKELY BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A HIGH WIND WARNING. PRESSURE GRADIENT DECREASES ON THURSDAY... WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK. TOO BUSY RIGHT NOW FOR ANY MORE DISCUSSION. .OMA...NONE. MILLER
In the hours before
Special weather statement, Apr 11, 7:25 AM CDT, 5 hours 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 725 AM CDT WED APR 11 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AGAIN TODAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY EAST OF A LINE FROM PENDER TO WAHOO AND TECUMSEH. THERE IS A SLIGHT RISK OVER THE REST OF THE AREA. ONE AREA OF THUNDERSTORMS SHIFTED EAST OUT OF THE AREA EARLY THIS MORNING. THE WEATHER COULD BECOME VERY ACTIVE BY LATE MORNING. A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON. AT THE SAME TIME A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE SOUTHWEST. WARM AND UNSTABLE AIR WILL BE LIFTED NORTH INTO EASTERN NEBRASKA AND SOUTHWEST IOWA AHEAD OF A DRY LINE. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED TORNADOES ARE POSSIBLE. THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE MUCH LESS AFTER ABOUT 900 PM. MILLER
Special weather statement, Apr 11, 9:15 AM CDT, 3 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111701- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 915 AM CDT WED APR 11 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THROUGH THIS AFTERNOON. A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT INTO THE AREA. AT THE SAME TIME...A VERY STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND POSSIBLE WARNINGS. HAVE A PLAN OF ACTION TO SEEK SAFETY IF WARNINGS ARE ISSUED OR WEATHER THREATENS. GW
Local storm report, Apr 11, 10:13 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1013 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM COUNCIL BLUFFS IA 38 MPH TSTM GUST
04/10/01 POTTAWATTAMIE *** 1 DEAD, 1 INJ ***
2 CONSTRUCTION WORKERS
BLOWN OFF ROOF OF
BUILDING. EVENT
DURATION 1 MINUTE.
REPORTED BY MEDIA.Special weather statement, Apr 11, 11:20 AM CDT, 1 hour 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-112200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 AM CDT WED APR 11 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE CONTINUED TO REQUIRED THIS AFTERNOON OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER THE AREA INTO THIS AFTERNOON. A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM NORTHWEST KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT INTO THE AREA. AT THE SAME TIME...A VERY STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE THREAT FOR SEVERE WEATHER WILL DECREASE FROM SOUTH TO NORTH OVER THE AREA THIS AFTERNOON AS DRIER AND MORE STABLE AIR MOVES INTO THE ARE FROM THE SOUTH AND SOUTHWEST AND STRONG GUSTY WINDS. MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND POSSIBLE WARNINGS. HAVE A PLAN OF SEVERE WEATHER ACTION PLAN IF WARNINGS ARE ISSUED OR WEATHER THREATENS. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:20 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
| Apr 11, 3:21 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 39 min |
| Apr 11, 3:34 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 41 min |
| Apr 11, 3:45 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 45 min |
| Apr 11, 3:57 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 48 min |
| Apr 11, 12:45 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| Apr 11, 1:04 PM CDT | Tornado Warning | OAX | Harrison | 26 min |
| Apr 11, 1:12 PM CDT | Tornado Warning | OAX | Pottawattamie | 18 min |
| Apr 11, 1:29 PM CDT | Tornado Warning | OAX | Shelby | 31 min |
| Apr 11, 1:30 PM CDT | Tornado Warning | OAX | Harrison | 30 min |
| Apr 11, 1:40 PM CDT | Tornado Warning | OAX | Monona | 35 min |
Nearby
Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.